High Wind, Northwest Deserts
- When
- December 25, 8:07 PM MST
- Where
- Northwest Deserts forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
This gust occurred at the Kingman airport.
A strong Pacific storm and associated cold front traversed the Mojave Desert and southern Great Basin, bringing heavy snow to the higher elevations and high winds to the lower elevations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A strong Pacific storm and associated cold front traversed the Mojave Desert and southern Great Basin, bringing heavy snow to the higher elevations and high winds to the lower elevations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 25, 4:37 PM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
337 PM PST THU DEC 25 2008
.SYNOPSIS...A STRONG STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE
AREA TONIGHT PRODUCING RAIN AND SNOW SHOWERS ALONG WITH GUSTY
WINDS. A DRIER NORTHWEST FLOW WILL THEN SET UP OVER THE REGION ON
FRIDAY. THIS WILL LEAD TO PARTLY CLOUDY TO MOSTLY CLEAR CONDITIONS
THROUGH THE WEEKEND. TEMPERATURES ON FRIDAY WILL BE WELL BELOW
NORMAL BUT A WARMING TREND CAN BE EXPECTED THROUGH THE WEEKEND INTO
EARLY NEXT WEEK.
&&
.SHORT TERM...THE STRONG STORM SYSTEM WILL CONTINUE TO MOVE ACROSS
THE AREA TONIGHT PRODUCING RAIN AND SNOW SHOWERS ALONG WITH GUSTY
WINDS. MOST OF THE AREA UNDER THE WIND ADVISORY IS GUSTING OVER 40
MPH AND WILL CONTINUE ADVISORY THROUGH 7 PM PST. AREA OF SUBSIDENCE
WILL BEGIN TO MOVE INTO CALIFORNIA EARLY THIS EVENING SHUTTING DOWN
PRECIPITATION CHANCES THERE. SCATTERED TO NUMEROUS RAIN AND SNOW
SHOWERS CAN BE EXPECTED IN SOUTHERN NEVADA AND NORTHWEST ARIZONA
WITH PRETTY DECENT LIFT PROVIDED BY THE UPPER TROUGH AND ASSOCIATED
JET AND COLD FRONT. GFS/ECMWF AND TO A LESSER EXTENT THE NAM12
INDICATE DECENT BANDED PRECIPITATION LINGERING OVER CENTRAL NYE
COUNTY THIS EVENING SO EXTENDED THE WINTER WEATHER ADVISORY UNTIL
06Z THERE AND LEFT WINTER STORM WARNINGS INTACT UNTIL 4 AM FRIDAY
FOR LINCOLN AND MOHAVE COUNTIES AND THE CLARK COUNTY MOUNTAINS. THE
VERY HIGHEST PORTIONS OF THE LAS VEGAS VALLEY COULD SEE SOME SNOW AS
THE COLD FRONT APPROACHES THIS EVENING BUT GENERALLY EXPECTING RAIN.
MODELS INDICATE DECENT INSTABILITY THIS EVENING OVER SOUTHERN NEVADA
AND LIGHTNING IS CURRENTLY BEING OBSERVED IN NYE COUNTY. ADDED A
SLIGHT CHANCE OF THUNDERSTORMS TO THE FORECAST FOR THIS EVENING.
DOES NOT LOOK LIKE THE NORTH/NORTHWEST WINDS BEHIND THE COLD FRONT
WILL BE THAT STRONG AND GUIDANCE ONLY GRADUALLY SHIFT WINDS AT LAS
VEGAS SOMETIME FRIDAY. DRIER NORTHWEST FLOW STARTS TO MOVE INTO THE
FORECAST AREA LATE TONIGHT AND EXPECT CONTINUED DRYING AND
SUBSIDENCE FRIDAY BUT TEMPERATURES WILL BE WELL BELOW NORMAL.
NORTHWEST FLOW WILL PERSIST THROUGH THE WEEKEND BUT SOME OVERRUNNING
MOISTURE IN THE FORM OF MAINLY HIGH CLOUDS WILL WORK DOWN INTO THE
NORTHERN PART OF THE FORECAST AREA. HEIGHTS AND THICKNESSES RISE
SIGNIFICANTLY SO MANY AREAS WILL SEE GOOD WARMING OVER THE WEEKEND.
.LONG TERM...MODELS FORECAST A DRY NORTHWEST TO ZONAL FLOW OVER THE
AREA MONDAY THROUGH THURSDAY. HIGH CLOUDS WILL BE ABLE TO SPILL INTO
THE NORTHERN ZONES PRODUCING AT LEAST PARTLY CLOUDY CONDITIONS AT
TIMES. MOSTLY CLEAR SKIES EXPECTED ALONG THE SOUTHERN REGIONS.
TEMPERATURES SHOULD BE RIGHT AROUND NORMAL AS THE UPPER FLOW BRINGS
IN A MORE MODERATE MARINE AIRMASS. WINDS IN GENERAL WILL BE LIGHT
UNDER THIS WEATHER PATTERN.
&&
.AVIATION...FOR MCCARRAN...CIGS FROM 4-5KFT WILL PERSIST THROUGH MID
EVENING BUT COULD LOWER IF A BAND OF RAIN SHOWERS TO THE NORTH MOVE
THROUGH THE VALLEY. SOUTHERLY WINDS FROM 15-20KTS WITH GUSTS IN THE
MID 20KT RANGE TO CONTINUE BUT ARE EXPECTED TO INCREASE AS A COLD
FRONT APPROACHES. IN GENERAL...EXPECT AN ADDITIONAL 10KT INCREASE IN
BOTH SUSTAINED WIND AND GUSTS BY LATE THIS AFTERNOON CONTINUING INTO
THE EARLY EVENING. IMPROVING CONDITIONS ARE STILL EXPECTED AFTER
MIDNIGHT WITH CLOUDS DECKS INCREASING AND WINDS SUBSIDING BELOW
15KTS. THE COLD FRONT IS EXPECTED TO PUSH THROUGH THE AIRPORT BY
LATE FRIDAY MORNING TURNING WINDS TO THE NORTH. THUNDERSTORMS WILL
BE POSSIBLE ALONG THE FRONTAL ZONE IN THE BEATTY CORRIDOR OVER THE
NEXT COUPLE OF HOURS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CIGS WILL VARY ACROSS THE AREA FROM AS LOW AS 1KFT
ACROSS THE NORTH AND 4KFT IN THE SOUTH. VISIBILITIES DOWN TO 1SM IN
SNOW AND 3SM IN RAIN ACROSS THE REGION. A STRONG COLD FRONT MOVING
THROUGH THE NORTHERN AREAS WILL CONTINUE TO BRING STRONG SOUTH TO
SOUTHWEST WINDS FROM 20-30KTS AHEAD OF THE FRONT TO MUCH OF THE AREA
THROUGH THIS EVENING WITH GUSTS ABOVE 40KTS AT TIMES. BEHIND THE
FRONT WINDS WILL SWITCH TO THE NORTH AND REMAIN GUSTY...ESPECIALLY
THE FIRST FEW HOURS AFTER THE FRONT PASSES. IMPROVING CONDITIONS ARE
EXPECTED ON FRIDAY OVER THE WEST WITH LINGERING SHOWERS IN MOHAVE
COUNTY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 4 AM PST FRIDAY FOR NVZ015-018-019.
WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR NVZ016-017-020>022.
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR NVZ014.
AZ...WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR AZZ001-003.
WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR AZZ002-036.
CA...WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CAZ519.
WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR CAZ523>527.
WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
CAZ520>522.
&&
HARRISON/SALMEN
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 630 AM PST THU DEC 25 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-261200- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 630 AM PST THU DEC 25 2008 /730 AM MST THU DEC 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A STRONG PACIFIC STORM ALONG THE WEST COAST WILL SWING ACROSS THE GREAT BASIN TONIGHT. THIS SYSTEM WILL PRODUCE HEAVY SNOW IN THE MOUNTAINS AND ALSO SIGNIFICANT ACCUMULATIONS IN THE OWENS VALLEY AND MUCH OF SOUTH CENTRAL NEVADA. A COLD FRONT PUSHING DOWN THROUGH SOUTH CENTRAL NEVADA THIS AFTERNOON MAY PRODUCE INTENSE BURSTS OF SNOW. STRONG SOUTH TO SOUTHWEST WINDS WILL ALSO DEVELOP AHEAD OF THE FRONT WHICH SWEEPS ACROSS SOUTHERN NEVADA THIS EVENING. PLEASE SEE THE LATEST WEATHER MESSAGES FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SYSTEM WILL EXIT TO THE EAST EARLY FRIDAY MORNING LEAVING COLD NORTH WINDS OVER THE REGION. A DRY WEATHER PATTERN WILL THEN DEVELOP DURING THE WEEKEND AND REMAIN THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
337 PM PST THU DEC 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM NON-TSTM WND GST NEEDLES 34.81N 114.61W
12/25/2008 M41 MPH SAN BERNARDINO CA ASOS
NEEDLES ASOS MEASURED A WIND GUST OF 41 MPH.
&&
ASGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
337 PM PST THU DEC 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM NON-TSTM WND GST NEEDLES 34.81N 114.61W
12/25/2008 M41 MPH SAN BERNARDINO CA ASOS
NEEDLES ASOS MEASURED A WIND GUST OF 47 MPH.
&&
ASGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 PM PST THU DEC 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HEAVY SNOW MT. CHARLESTON 36.28N 115.62W
12/25/2008 M0.0 INCH CLARK NV FIRE DEPT/RESCUE
MT. CHARLESTON FIRE DEPARTMENT REPORTED 12 INCHES OF NEW
SNOW TODAY. MODERATE SNOW WAS STILL FALLING.
0524 PM NON-TSTM WND GST 4 WSW GOLDEN VALLEY 35.21N 114.30W
12/25/2008 M51 MPH MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER MEASURED A WIND GUST OF 51 MPH.
&&
ASGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 PM PST THU DEC 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HEAVY SNOW MT. CHARLESTON 36.28N 115.62W
12/25/2008 M12.0 INCH CLARK NV FIRE DEPT/RESCUE
MT. CHARLESTON FIRE DEPARTMENT REPORTED 12 INCHES OF NEW
SNOW TODAY. MODERATE SNOW WAS STILL FALLING.
0524 PM NON-TSTM WND GST 4 WSW GOLDEN VALLEY 35.21N 114.30W
12/25/2008 M51 MPH MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER MEASURED A WIND GUST OF 51 MPH.
&&
ASGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
534 PM PST THU DEC 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST 1 WSW BUNKERVILLE 36.77N 114.13W
12/25/2008 M57 MPH CLARK NV TRAINED SPOTTER
A SPOTTER IN BUNKERVILLE MEASURED A WIND GUST OF 57 MPH
IN THE VICNINTY OF A THUNDERSTORM.
&&
ASGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
608 PM PST THU DEC 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY SNOW 1 NW PIOCHE 37.94N 114.46W
12/25/2008 M10.0 INCH LINCOLN NV TRAINED SPOTTER
TRAINED SPOTTER IN PIOCHE REPORTED 8 TO 10 INCHES OF SNOW
ON THE GROUND. STILL SNOWING HEAVILY WITH VISIBILITIES
DOWN TO 1/4 MILE.
&&
ASGThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
This gust occurred at the Kingman airport.
This gust occurred 24 miles SSW of Colorado City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141060, 141061.